Kentucky, 2018

Damaging Winds in Kentucky, June 28, 2018

June 28, 2018 · NWS PAH · 11 events in 10 counties and zones

A severe thunderstorm complex raced southward across western Kentucky during the early evening hours. Widespread wind damage occurred with this long-lived complex, which met the definition of a derecho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$327,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm complex raced southward across western Kentucky during the early evening hours. Widespread wind damage occurred with this long-lived complex, which met the definition of a derecho. This convective system took shape over the Missouri/Iowa border region and then progressed south-southeast to the Tennessee Valley by late evening. A very moist and unstable air mass set the stage for this derecho. Surface dew points were near 80 degrees, with mixed-layer capes over 4000 j/kg. When the atmosphere is that unstable, wind shear does not need to be particularly strong for significant severe weather to occur. The bulk wind shear in the 0 to 6 km layer averaged 20 to 30 knots. Deep northerly wind flow averaged around 20 knots from 850 to 500 mb on the front side of a high pressure ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 6:13 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 28, 6:13 PM CST, 40 minutes before
Area Forecast Discussion...correction
National Weather Service Paducah KY
713 PM CDT Thu Jun 28 2018

CORRECTED AVIATION DISCUSSION

.UPDATE...
Issued 713 PM CDT Thu Jun 28 2018

A severe mesoscale convective system will barrel southward through
much of the PAH forecast region this evening. The very unstable
atmosphere will be favorable for this "wind machine" to continue all
the way through to the AR/TN state lines before midnight. Severe
weather is likely across a wide swath of the county warning area.

Also updated aviation discussion.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 312 PM CDT Thu Jun 28 2018

Storms and heat are the main forecast concerns. A weak surface
boundary remains quasi-stationary from around kmdh to just
northeast of kpah to the khop area. Storms continue to regenerate
along parts of this boundary, mainly in western KY. There is
little indication this boundary will move tonight, since the upper
level flow will become parallel to the boundary. Therefore,
isolated to scattered storms remain possible through the night.

Another fly in the ointment is the thunderstorm complex over ne
Missouri. None of the 12z model runs (including href members)
initialized this storm complex. However, the 18z hrrr is the first
model to capture these storms. The hrrr brings these storms
southeast along the aforementioned surface boundary this evening.
Given the orientation of the boundary parallel to the upper flow,
some heavy rainfall amounts will occur if storms continue to train
along it. There is also the potential for isolated wind or hail
events, similar to the multi-cell severe events earlier today. The
air mass remains very unstable near the boundary, due partly to
dew points around 80 degrees.

On Friday, the 500 mb high will build over our region. This will
suppress most convective activity compared to the last few days.
However, there are some indications the weak surface boundary
will still linger over our region Friday. Given the highly
unstable air mass, a few storms may pop up. The 12z href mean qpf
hints at convective activity Friday, though not nearly as strong
as this afternoon.

As far as the heat goes, the 80 degree dew points observed today
are not a good omen for Friday or Saturday. The model guidance
indicates widespread mid to upper 70s dew points both days. High
temps in the mid 90s are expected in much of the area both days.
This yields heat indices over 105 in all areas, and locally over
110 on Friday. An upgrade to an Excessive Heat Warning may be
needed for parts of the area, primarily where dew points have
been in the lower 80s from kmdh to kpof. Little if any convection
is forecast to tamp down heat indices on Saturday.

.LONG TERM...(Sunday through Thursday)
Issued at 312 PM CDT Thu Jun 28 2018

Heat and humidity will continue through the long term period.
Isolated thunderstorms will be possible through the period,
especially late Sunday into Tuesday, when a 500 mb shortwave
will move east across the upper Mississippi Valley and Great Lakes
region. This shortwave will flatten the 500 mb ridge, sending a
weak surface boundary into our region. A light east to southeast
wind flow is expected for much of the long-term period. Temps
should be a few degrees lower next week, but no change in dew
points is expected. Heat indices are forecast to range from 100 to
105 each afternoon next week.

By Thursday, the ensemble means of the gfs and ecmwf have been
hinting that the 500 mb ridge will begin to retrograde to the
Rockies. This may lead to some weak troughing in the vicinity of
the Appalachians. Pops will be slightly higher Thursday, with
just a slight drop in heat indices.

&&

.AVIATION...
Issued at 713 PM CDT Thu Jun 28 2018

An MCS will surge southward through a wide swath of the region this
evening, creating a hazard to aircraft. IFR conditions and high
winds are likely at the KCGI/KPAH TAF sites by mid-evening,
associated with a line of severe tstms. East of the Wabash River,
high winds are less likely this evening. In the wake of this system,
winds should be quite variable in direction as conditions gradually
recover to VFR, with an eventual recovery to a light south to
southeast wind and a dropoff in pcpn chances during the day Fri.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
     ILZ075>078-080>094.

MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
     086-087-100-107>112-114.

IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
     082-085>088.

KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
     KYZ001>022.

&&

UPDATE...DB
SHORT TERM...MY
LONG TERM...MY
AVIATION...DB
Hazardous weather outlook, Jun 28, 3:10 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
410 PM CDT Thu Jun 28 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
410 PM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Isolated thunderstorms will continue along a stalled front across
western Kentucky and southern Illinois early this evening. A few
of these storms may reach severe levels, with strong winds and
hail up to the size of quarters. Very heavy rainfall will also
accompany these slow moving storms.

A more organized complex of thunderstorms will move southeast down
the Mississippi Valley. This complex of storms may cross the
lower Ohio Valley and southeast Missouri this evening. These
storms could be locally severe, with isolated damaging wind gusts
and large hail. Very heavy rainfall is also possible.

Heat index values will range from 100 to 115 degrees outside of
thunderstorms until early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The heat index will hit triple digits each afternoon, with peak
numbers of 105 to 115 projected Friday and 105 to 110 Saturday.
Please refer to the Heat Advisory for more details.

Daily thunderstorm chances will be mainly during the heat of the
afternoon and evening, with heavy rain and lightning as the primary
storm hazards. An isolated strong to severe storm cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening.

York/RJP

In the hours before

Local storm report, Jun 28, 6:39 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     HARRISBURG              37.74N 88.55W
06/28/2018                   SALINE             IL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN SALINE COUNTY.

&&

ASHLEYR
Local storm report, Jun 28, 6:40 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     TAMAROA                 38.14N 89.23W
06/28/2018                   PERRY              IL   EMERGENCY MNGR

            MULTIPLE TREES REPORTED DOWN ACROSS TOWN. ENTIRE TOWN
            WITHOUT POWER.

&&

SP
Local storm report, Jun 28, 6:42 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
06/28/2018                   PERRY              IL   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLASH FLOODING ON SEVERAL COUNTY
            ROADWAYS THROUGHOUT THE COUNTY.

&&

GREGM
Local storm report, Jun 28, 6:46 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     WEST FRANKFORT          37.90N 88.93W
06/28/2018                   FRANKLIN           IL   PUBLIC

            NUMEROUS TREES AND LARGE LIMBS DOWN AS WELL AS POWER
            LINES.

&&

ASHLEYR
Local storm report, Jun 28, 6:50 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     PERRYVILLE              37.73N 89.87W
06/28/2018                   PERRY              MO   LAW ENFORCEMENT

            *** 1 INJ *** A PERSON WAS HIT BY AWNING AT INTERSECTION
            OF HWY 51 AND 61 DUE TO STRONG WINDS.

&&

SP
Local storm report, Jun 28, 6:51 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     PERRYVILLE              37.73N 89.87W
06/28/2018                   PERRY              MO   LAW ENFORCEMENT

            *** 1 INJ *** A PERSON WAS HIT BY AWNING AT INTERSECTION
            OF HWY 51 AND 61 DUE TO STRONG WINDS.

&&

SP

The radar

The Paducah radar (KPAH), 51 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
June 28, 6:53 PM CST to 7:08 PM CST
Where
Livingston County, Salem to Ledbetter
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.270, -88.250

Widespread damaging winds occurred across the county. Numerous trees and power lines were down. Near Burna, several trees were uprooted on Highway 60 near the intersection of Highway 135. Seven miles east of Smithland, a damage survey conducted by NWS personnel confirmed several large trees were snapped or uprooted by winds near 75 mph. Wooden building materials were scattered across the front yard of a residence.

Thunderstorm Wind, Ballard

When
June 28, 7:10 PM CST to 7:25 PM CST
Where
Ballard County, La Center to Lovelaceville
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
37.070, -88.980

Widespread damaging winds occurred across much of Ballard County. Numerous large trees were blown down, resulting in widespread power outages. A tree landed on a car. Another tree landed on a house.

Thunderstorm Wind, McCracken

When
June 28, 7:10 PM CST to 7:25 PM CST
Where
McCracken County, Paducah to St Johns
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
37.080, -88.630

Widespread damaging winds occurred over the county. Numerous trees and power lines were down. Some roads were blocked by downed trees and power lines, especially Highway 2187 on the south side of Paducah. The roof was partially torn off a downtown office building in Paducah, and windows were blown out. A power pole was down in Paducah. Thousands of people lost power. Some of the power outages lasted through the following day. The peak wind gust at the National Weather Service at Barkley Regional Airport was 62 mph.

Thunderstorm Wind, Lyon

When
June 28, 7:15 PM CST to 7:25 PM CST
Where
Lyon County, Eddyville to Carmack
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.050, -88.070

Severe thunderstorm winds occurred over much of the county. Three state roads were closed by downed trees. A trained spotter estimated winds gusted to 60 mph at Eddyville.

Thunderstorm Wind, Marshall

When
June 28, 7:20 PM CST to 7:35 PM CST
Where
Marshall County, Calvert City to Benton
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.030, -88.350

Widespread areas of wind damage occurred across the county. Numerous trees and power lines were down. Some trees fell on power lines, causing widespread power outages. About 80 percent of the city of Benton was without power. At Sharpe, a 6-foot fence panel was blown down.

Thunderstorm Wind, Graves

When
June 28, 7:25 PM CST to 7:40 PM CST
Where
Graves County, 3.5 mi N of Kansas to Fancy Farm
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.950, -88.730

Scattered areas of wind damage occurred over northern parts of the county. Numerous trees and power lines were blown down. Some of the trees landed on power lines. A tree landed on a house at Melber, which is along the McCracken County line. Another large tree took down power lines and poles in Melber.

Thunderstorm Wind, Carlisle

When
June 28, 7:40 PM CST to 7:50 PM CST
Where
Carlisle County, Cunningham to Bardwell
Measured
56 kt (64 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
36.920, -88.880

Widespread wind damage occurred around the county. Numerous trees were blown down, including some trees on power lines. A tree fell on a house in Milburn and also in the Cunningham area on County Road 1054. U.S. Highway 62 between Cunningham and Bardwell was impassable due to downed trees on the road. A 67-year-old man was killed when he lost control of his motorcycle due to a fallen tree on Highway 121 near County Road 1031 (indirect fatality).

Thunderstorm Wind, Calloway

When
June 28, 7:45 PM CST to 7:55 PM CST
Where
Calloway County, 1 mi S of Murray to Hazel
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.605, -88.320

Scattered wind damage occurred around the county. A large maple tree was blown onto a power line on the south side of Murray. Much of the community of Hazel was without power. Some trees landed across roads, mainly south of Murray.

Thunderstorm Wind, Graves

When
June 28, 7:45 PM CST
Where
Graves County, Wingo to Farmington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.650, -88.730

The public estimated winds gusted to 60 mph at Farmington. Tree damage was reported in Wingo.

Thunderstorm Wind, Trigg

When
June 28, 7:49 PM CST
Where
Trigg County, Cadiz
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.870, -87.820

Multiple trees were down on the north side of Cadiz, along with power lines. Widespread power outages were reported in the county.

Thunderstorm Wind, Christian

When
June 28, 8:00 PM CST
Where
Christian County, 5 mi NW of Hopkinsville
Measured
70 kt (81 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
36.901, -87.544

Wind gusts to 80 mph were estimated on Highway 91 northwest of Hopkinsville. Trees were blown down, and power outages were reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Carlisle2018-06-2867MaleVehicle/Towed TrailerIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757717, 757723, 757725, 758861, 758845, 758843, 758846, 758849, 758855, 758851, 758854.